Thursday, September 18, 2014
I went to my dentist to have crowns put on two front lower teeth. She needed to numb me on both sides A few minutes after the injections I went numb Not only in my mouth but the whole body above the waist I couldn`t move my arms head or sit up I didnt feel cold or warm or have fast heartbeat Only numbness This lasted about 10 to 15 minute I felt faint I did not feel normal for 5 hours I have to go back because she could not work on the teeth that day Will it be safe to try again ?
It is not clear to me exactly what occurred in this situation. High doses of local anesthetic might be responsible for a feeling such as you experienced, but for anesthetizing the areas involved, it is almost impossible that your dentist used the 10 + injections necessary to achieve such high volumes of local anesthetic. It is at least theoretically possible for local anesthesia of the upper back teeth to enter the brain circulation and perhaps cause symptoms you mention. This is also not the case here.
I am therefore unable to determine what happened.You may have had a transient ischemic attack (TIA), often termed a mini-stroke, but usually symptoms are on one of side of the body and not both. I do not know your age, medical history, current medications, etc. I assume you dentist took your vital signs, which were acceptable, and you were able to speak, although this is not clear.Could this happen again? I think this is very unlikely but without a proper diagnosis, one can't be sure. As an alternative, you may want to discuss infiltration anesthesia with 4% articaine, intraosseous anesthesia or mental nerve blocks as alternative anesthetic techniques. Really though, I think it is unlikely that this is a true local anesthesia adverse effect.Good luck.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University